Missouri, 2002

Hail in Missouri, April 21, 2002

April 21, 2002 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 20, 1:45 PM CST, 13 hours 5 minutes earlier.

Area forecast discussion, Apr 20, 1:45 PM CST, 13 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT SAT APR 20 2002

WARM AIR ADVECTION PRECIPITATION IS SPREADING INTO EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON AHEAD OF A SHORTWAVE TROUGH
EJECTING OUT OF THE CENTRAL ROCKIES.  DEEP MOISTURE INTERACTING WITH
A WARM FRONT OVER SOUTHERN MISSOURI WILL PROVIDE THE FORECAST AREA
WITH PRECIPITATION THROUGH TOMORROW MORNING. ELEVATED INSTABILITY,
PRECIPITABLE PRECIPITABLE WATER VALUES NEAR 1.5 INCHES, AND STRONG
ISENTROPIC LIFT POINT TO A HEAVY RAIN EVENT FOR NORTHERN MISSOURI
TONIGHT.  THE MAIN CHALLENGE FOR THIS PACKAGE WILL BE WHETHER OR NOT
TO ISSUE A FLOOD WATCH.

I BELIEVE THAT THE AXIS OF THE HEAVIEST RAIN TONIGHT WILL OCCUR
ALONG AND JUST NORTH OF THE MISSOURI RIVER.  A TIGHT GRADIENT IN THE
SHOWALTER INDEX IS PROGGED BY THE ETA AND AVN FROM SAINT JOSEPH TO
KIRKSVILLE.  MODEL PRECIP FIELDS FROM THE ETA AND AVN APPEAR TO BE
TOO LIGHT GIVEN THE PRECIPITABLE WATER AVAILABLE FOR A PROLONGED
PERIOD OF TIME.  I ALSO FEEL THAT THE ETA PLACEMENT OF THE HIGHEST
PRECIP TOTALS IN SE NEBR AND SOUTHERN IA ARE TOO FAR NORTH, GIVEN
THE LOCATION OF THE BEST ELEVATED INSTABILITY.  FORTUNATELY, THE
MISSOURI RIVER CORRIDOR HAS RECEIVED VERY LITTLE RAIN IN RECENT
WEEKS, SO FLASH FLOOD GUIDANCE IS BETWEEN 2 AND 2.5 INCHES.  A FEW
SPOTS COULD RECEIVE THAT MUCH RAIN TONIGHT, BUT I EXPECT AN INCH TO
INCH AND A HALF FROM KANSAS CITY TO KIRKSVILLE.

A FEW STORMS COULD BECOME SEVERE TONIGHT AND EARLY TOMORROW MORNING,
DEPENDING ON THE ORGANIZATION OF THUNDERSTORM CLUSTERS, BUT I THINK
THAT HEAVY RAIN IS A GREATER THREAT. THE WIDESPREAD RAIN EXPECTED IN
THE WARM AIR ADVECTION WING SHOULD PREVENT MANY DISCRETE SEVERE
CELLS FROM FORMING.

AFTER THE PASSAGE OF TOMORROWS SHORTWAVE, THE LONGWAVE FLOW PATTERN
TRANSITIONS TO A SPLIT FLOW WITH THE NORTHERN BRANCH BECOMING MORE
INFLUENTIAL OVER THE UPPER MIDWEST.  THE REGION SHOULD REMAIN
PRECIPITATION FREE UNTIL MID WEEK.  A VIGOROUS COLD FRONT ARRIVING
ON WEDNESDAY WILL PROVIDE THE NEXT CHANCE OF THUNDERSTORMS.  MEDIUM
RANGE MODELS ARE IN GOOD AGREEMENT WITH THIS FRONT AND RUN TO RUN
CONSISTENCY HAS BEEN GOOD TOO, SO CONFIDENCE IN THE EXTENDED
FORECAST IS ABOVE AVERAGE.
KOCH

1024 AM

DID SOME MINOR TWEAKING TO TEMPS FOR THIS AFTERNOON.  FEW BREAKS IN
CLOUD COVER AROUND CENTRAL MISSOURI HAVE ALLOWED TEMPS TO JUMP A
BIT...BUT CLOUDS ARE QUICKLY FILLING IN SO SHOULD NOT BE MUCH OF A
FACTOR. STILL LOOK ON TRACK FOR RAIN DEVELOPING THIS AFTERNOON.

PC

320 AM

MAIN CONCERN IS CONVECTIVE THREAT THROUGH SUNDAY MORNING. WEAK WAVE
ON COLD FRONT HAS MOVED EAST INTO EASTERN MO WITH FRONT SLIDING
SLOWLY SOUTH. FRONT TO STALL ALONG ARK/MO BORDER THIS AFTERNOON WITH
MODELS INDICATING WEAK/MDT ISENT LIFT ON 300-305K THETA SURFACE
BEGINNING IN WESTERN ZONES EARLY THIS AFTERNOON AND RAPIDLY
SPREADING EAST THROUGH THE CWA. WILL SPREAD RAIN EAST ACCORDINGLY.
ONLY EXCEPTION WILL BE TO CARRY CHANCE OF RAIN AND THUNDERSTORMS FOR
EXTREME SOUTHERN ZONES EARLY THIS MORNING IN THE VICINITY OF THE
FRONT.

FOR TONIGHT...MODELS SIMILIAR IN EJECTING SOUTHWESTERN US UPPER LOW
NORTHEAST. MODELS SIMILIAR IN TRACK AND SPEED OF SURFACE AND UPPER
FEATURES...BUT PREFER SLIGHTLY SOUTH TRACK OF SURFACE LOW OF ETA/AVN.

SURFACE LOW TO TRACK FROM NORTHWEST OKLAHOMA SUNDAY NIGHT TO CENTRAL
MISSOURI MIDDAY SUNDAY. WARM FRONT TO MAKE IT JUST ABOUT TO
INTERSTATE 70 WITH SHOWALTER INDICES TO -4 TO -6 ACROSS SOUTHERN ONE
HALF OF CWA. WILL LIKELY SEE SIGNIFICANT CONVECTION ALONG AND
SLIGHTLY NORTH OF WARM FRONT WITH SQUALL LINE DEVELOPMENT AHEAD OF
COLD FRONT IN WARM SECTOR. STRONG 50-60KT SFC-6M SHEAR AND GOOD
INSTABILITY SUGGEST POTENTIAL FOR SEVERE EXCEPT FOR EXTREME NORTHERN
CWA.

RAIN TO END QUICKLY DURING THE DAY ON SUNDAY WITH STRONG COLD AIR
ADVECTION. EXPECT STRATOCU DECK TO FOLLOW PASSAGE OF FRONT WITH
COOLING SUNDAY NIGHT DEPENDENT UPON HOW FAST SKIES CLEAR.

CANT RULE OUT FROST FOR ESPECIALLY WESTERN ZONES IF SKIES
CLEAR.

OTHERWISE...GUIDANCE APPEARS A LITTLE CHILLY WITH MESOETA TEMPS
CLOSELY FOLLOWED.

DB

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Apr 21, 1:55 AM CST, 55 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 AM CDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 134...IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...
CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...
GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON...
JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY...
PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER...
SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...
HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE...
MOBERLY...OLATHE...PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON
AND WARRENSBURG.
Local storm report, Apr 21, 2:36 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 AM CDT SUN APR 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 AM    FAIRWAY                   KS   .88 INCH HAIL
04/21/02   JOHNSON                        REPORTED BY FIRE AND
                                          RESCUE.

The radar

The Pleasant Hill radar (KEAX), 34 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
April 21, 2:50 AM CST
Where
Jackson County, Independence
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -94.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293111.